Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 47, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 21, 2002, 3:28 PM CDT for 4 counties in Michigan. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 3:28 PM CDT (20:28 UTC)
- Expired
- Jul 21, 2002, 4:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
Counties Gogebic County, MI, Houghton County, MI, Iron County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 117 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:33 PM CDT | Thunderstorm Wind 65 E | Bruce Crossing, MI | Six trees were blown down along highway U.S. 45. |
| Jul 21, 3:43 PM CDT | Thunderstorm Wind 65 E | Kenton, MI | Fourteen trees were blown down along the roadway. |
| Jul 21, 4:03 PM CDT | Thunderstorm Wind 55 E | Watersmeet, MI | A ten inch diameter tree branch was broken off. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 2:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.5 hours before the alert went out and 384 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
032 WUUS53 KMQT 212028 SVRMQT MIC053-061-071-131-212130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 328 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONTONAGON COUNTY IN WESTERN UPPER MICHIGAN IRON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN GOGEBIC COUNTY IN WESTERN UPPER MICHIGAN * UNTIL 430 PM CDT (530 PM EDT) * AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF WATERSMEET...OR ABOUT 37 MILES EAST OF IRONWOOD. THE STORM WAS MOVING EAST AT 35 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... WATERSMEET...PAULDING AT 445 PM EDT TAMARACK LAKE AT 355 PM CDT KENTON AT 510 PM EDT PERCH LAKE...SIDNAW AT 525 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS THIS HIGH CAN TOPPLE TREES AND POWER LINES AND CAUSE MINOR STRUCTURAL DAMAGE. NNNN JLA/TRH WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:10 PM CDT, 18 minutes earlier.
Area forecast discussion, Jul 21, 3:10 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 410 PM EDT SUN JUL 21 2002 ...FORECAST QUANDARY IS SEVERE THUNDERSTORM AND HEAVY RAIN POTENTIAL TONIGHT ACROSS CWA... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM EDT FOR GOGEBIC... ONTONAGON...HOUGHTON...BARAGA...MARQUETTE...DICKINSON...AND MENOMINEE COUNTIES... CURRENTLY...SHORTWAVE ROTATING AROUND LOW PRESSURE OVER FAR NORTHERN QUEBEC APPROACHING CWA. RIDGE OUT WEST HAS GREAT LAKES REGION UNDER A NORTHWESTERLY FLOW AT 500MB. STRONG CAP OVER NORTHERN WI HAS DIRECTED CONVECTION TO FAR WESTERN EDGE OF CWA. HOWEVER...SURFACE LOW OVER WESTERN QUEBEC WITH FRONT STRETCHING THROUGH MN INTO CENTRAL PLAINS...WILL HELP BREAK THAT AND BEGIN TO INITIATE CONVECTION ACROSS CWA EARLY THIS EVENING. SURFACE DEWPOINTS OVER WESTERN CWA ARE IN THE LOWER TO MIDDLE 70S WITH TEMPS IN THE 80S...AND GREATEST MSAS 3HR PRESSURE CHANGE IS PUSHING INTO WESTERN PORTION OF CWA. ETA AND AVN INITIALIZED HGHTS AND UPPER LEVEL WINDS WELL...BUT ETA DOES NOT SEEM TO HAVE A GOOD HANDLE ON 500MB AND 850MB TEMPS...AND 850MB DEWPOINTS. AVN MATCHES TEMPS AND DEWPOINTS BETTER SUGGESTING WARM AIR IS FURTHER NORTH-NORTHWEST. FOR TONIGHT...THREAT OF HEAVY RAIN AND POSSIBLE FLOODING EXISTS BUT MODELS DIFFER IN LOCATIONS OF QPF OVERNIGHT. LOOKING AT EDGE OF FRONTOGENESIS SUGGESTS THAT SOUTH AND EASTERN ZONES WILL SEE BRUNT OF RAINFALL. NOSE OF LOW LEVEL JET AT 850MB...850-700MB CONVERGENCE...850MB DEWPOINTS...AND LOW TO MID LEVEL LAPSE RATES FROM AVN ARE ALSO HIGHEST IN THIS REGION. PRECIPITABLE WATER AMOUNTS OF 2 TO 2.5 INCHES FROM ETA AND AVN ALSO PEAK IN THIS AREA. KMPX SOUNDING FROM 12Z HAD 1.93 INCHES. QPF AMOUNTS FROM ETA AND AVN SHOW ABOUT 2 TO 4 INCHES MAY FALL OVERNIGHT WITH THE AVN MORE AGGRESSIVE AND MORE NORTHERLY IN PLACEMENT. LOWS TONIGHT LOOK TO BE IN THE UPPER 60S TO AROUND 70 AGAIN. 500MB VORT MAX PASSES OVER CWA OVERNIGHT INTO EARLY TOMORROW AND BOTH ETA AND AVN SHOW SIGNIFICANT DRYING BEHIND FRONT FOR WEST AND CENTRAL PORTIONS OF CWA BY 12Z MONDAY...AND OVER EASTERN PORTIONS BY 15Z. WITH THE PRESENCE OF RESIDUAL MOISTURE BELOW 850MB BEHIND COLD FRONT...DAYTIME HEATING MONDAY AFTERNOON WILL LIKELY CAUSE SOME CU TO DEVELOP...BUT NO PRECIP IS EXPECTED. HIGHS SHOULD REACH THE LOW 70S INLAND...WITH COOLER TEMPS NEAR THE LAKE SUPERIOR SHORELINE. RIDGE OVER WESTERN CONUS STRENGTHENS SLIGHTLY AND SURFACE HIGH PRESSURE BUILDS FOR TUESDAY AND WEDNESDAY. DAYTIME HIGHS SHOULD STAY IN THE LOW 70S...WITH THE COOLER TEMPS AGAIN NEAR THE LAKE SUPERIOR SHORE UNDER A NORTHERLY FLOW. AN APPROACHING SHORTWAVE UNDER A NORTHWESTERLY FLOW ALOFT WILL BRING INCREASING CLOUDS LATE WEDNESDAY NIGHT. SHOWERS WILL SPREAD FROM WEST TO EAST STARTING THURSDAY AFTERNOON AND SERIES OF SHORTWAVES WILL FOLLOW INTO WEEKEND AS NORTHWESTERLY FLOW ALOFT CONTINUES. MRF SHOWS MORE MOISTURE WITH SHORTWAVES ON FRIDAY AND WILL INTRODUCE A CHANCE OF SHOWERS FOR THAT DAY. WARM FRONT BECOMES STALLED NEAR CWA SATURDAY NIGHT INTO SUNDAY. ALTHOUGH WEAK UPPER LEVEL RIDGING ALONG WITH A DECREASE IN LAYER RH EXISTS FOR SUNDAY...LOW CONFIDENCE IN NCEP ENSEMBLES MAKE IT HARD TO DETERMINE IF SUNDAY WILL BE DRY OR NOT. GIVEN UPPER AIR PATTERN DO NOT FIND IT OUT OF THE QUESTION TO RUN A CHANCE OF SHOWERS THROUGH NEXT WEEKEND. COORD WITH APX AND GRB...THANKS. .MQT...NONE. LAROSA
In the hours before
Special weather statement, Jul 21, 9:45 AM CDT, 5 hours 43 minutes before
MIZ006-007-012>014-220900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 1045 AM EDT SUN JUL 21 2002 ...THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE TONIGHT ACROSS WESTERN AND CENTRAL UPPER MICHIGAN... AN OUTFLOW BOUNDARY PRODUCED FROM THIS MORNINGS THUNDERSTORM COMPLEX IN CONJUNCTION WITH AN APPROACHING AREA OF LOW PRESSURE AND COLD FRONT WILL INITIATE THUNDERSTORMS ONCE AGAIN LATE THIS AFTERNOON ACROSS UPPER MICHIGAN. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS WILL BECOME SEVERE. THE MAIN THREAT WOULD BE WINDS IN EXCESS OF 60 MPH. ANY THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN. THE STORMS ARE FORECAST TO DEVELOP AFTER 4 PM EDT IN GOGEBIC AND ONTONAGON COUNTIES WHERE SUFFICIENT LOW LEVEL MOISTURE... DESTABILIZATION OF THE ATMOSPHERE...AND SURFACE BOUNDARIES WILL EXIST. THE STORMS WILL THEN PROPAGATE EASTWARD AT 25 MPH ACROSS THE REST OF WESTERN AND CENTRAL UPPER MICHIGAN DURING THE LATE AFTERNOON AND EVENING HOURS. IN ADDITION TO THE RISK OF SEVERE WEATHER...PARTS OF THE UPPER PENINSULA RECEIVED OVER 2 INCHES OF RAIN FROM THIS MORNINGS THUNDERSTORMS...INCLUDING 2.93 INCHES AT MANISTIQUE. ANY ADDITIONAL RAIN THIS AFTERNOON INTO TONIGHT MAY CAUSE ADDITIONAL FLOODING CONCERNS ACROSS THESE SATURATED AREAS. SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM EDT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER STATEMENTS AND INFORMATION. CVKING
Special weather statement, Jul 21, 3:13 PM CDT, 15 minutes before
MIZ002>005-009>011-220200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 413 PM EDT SUN JUL 21 2002 ...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR GOGEBIC...ONTONAGON...SOUTHERN HOUGHTON...IRON...DICKINSON... BARAGA AND MARQUETTE COUNTIES UNTIL 10 PM EDT. THE WATCH AREA INCLUDES IRONWOOD...ONTONAGON...IRON RIVER...IRON MOUNTAIN... BARAGA...AND MARQUETTE. A COLD FRONT APPROACHING FROM THE WEST WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS OVER WEST AND CENTRAL UPPER MICHIGAN TO PRODUCE SEVERE THUNDERSTORMS IN THE WATCH AREA. EXPECT THUNDERSTORMS NEAR IRONWOOD LATE THIS AFTERNOON TO MOVE EAST NORTHEAST AT MPH AND REACH MARQUETTE AND IRON MOUNTAIN BY EARLY EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH... HEAVY RAIN AND LIGHTNING. IF SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A STURDY STRUCTURE. STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION. KC
Special weather statement, Jul 21, 3:15 PM CDT, 13 minutes before
MIZ002>005-009>011-220200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 415 PM EDT SUN JUL 21 2002 ...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR GOGEBIC...ONTONAGON...SOUTHERN HOUGHTON...IRON...DICKINSON... BARAGA AND MARQUETTE COUNTIES UNTIL 10 PM EDT. THE WATCH AREA INCLUDES IRONWOOD...ONTONAGON...IRON RIVER...IRON MOUNTAIN... BARAGA...AND MARQUETTE. A COLD FRONT APPROACHING FROM THE WEST WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS OVER WEST AND CENTRAL UPPER MICHIGAN TO PRODUCE SEVERE THUNDERSTORMS IN THE WATCH AREA. EXPECT THUNDERSTORMS NEAR IRONWOOD LATE THIS AFTERNOON TO MOVE EAST NORTHEAST AT 35 MPH AND REACH MARQUETTE AND IRON MOUNTAIN BY EARLY EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...HEAVY RAIN AND LIGHTNING. IF SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A STURDY STRUCTURE. STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION. KC
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:22 AM CDT | Special Marine Warning | MQT | 113 min | |
| Jul 21, 3:22 AM CDT | Special Marine Warning | MQT | 113 min | |
| Jul 21, 3:22 AM CDT | Special Marine Warning | MQT | 113 min | |
| Jul 21, 3:26 AM CDT | Special Marine Warning | MQT | 34 min | |
| Jul 21, 3:47 PM CDT | Severe Thunderstorm Warning | MQT | Baraga | 43 min |
| Jul 21, 4:26 PM CDT | Severe Thunderstorm Warning | MQT | Marquette | 64 min |
| Jul 21, 4:48 PM CDT | Special Marine Warning | MQT | 57 min | |
| Jul 21, 4:48 PM CDT | Special Marine Warning | MQT | 57 min | |
| Jul 21, 5:19 PM CDT | Severe Thunderstorm Warning | MQT | Alger | 56 min |
| Jul 21, 5:29 PM CDT | Severe Thunderstorm Warning | MQT | Marquette | 16 min |
| Jul 21, 5:39 PM CDT | Severe Thunderstorm Warning | MQT | Delta, Menominee | 66 min |
| Jul 21, 5:43 PM CDT | Special Marine Warning | MQT | 62 min | |
| Jul 21, 5:43 PM CDT | Special Marine Warning | MQT | 62 min | |
| Jul 21, 5:45 PM CDT | Special Marine Warning | MQT | 60 min | |
| Jul 21, 5:45 PM CDT | Special Marine Warning | MQT | 60 min | |
| Jul 21, 5:45 PM CDT | Special Marine Warning | MQT | 60 min | |
| Jul 21, 5:52 PM CDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 68 min |
| Jul 21, 6:14 PM CDT | Severe Thunderstorm Warning | MQT | Alger | 61 min |
| Jul 21, 6:18 PM CDT | Special Marine Warning | MQT | 87 min | |
| Jul 21, 6:18 PM CDT | Special Marine Warning | MQT | 87 min | |
| Jul 21, 6:29 PM CDT | Severe Thunderstorm Warning | MQT | Luce | 76 min |
| Jul 21, 6:43 PM CDT | Special Marine Warning | MQT | 62 min | |
| Jul 21, 6:43 PM CDT | Special Marine Warning | MQT | 62 min | |
| Jul 21, 6:43 PM CDT | Special Marine Warning | MQT | 62 min | |
| Jul 21, 6:57 PM CDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 18 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.